Alert archive / Kansas / Freeze Warnings in 2009
Freeze Warning 4, NWS Dodge City, KS
NWS Dodge City, KS issued this freeze warning at Oct 10, 2009, 2:53 PM CDT for Barber County, Comanche County, Pratt County, Kansas. It took effect at Oct 10, 2009, 7:00 PM CDT. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2009, 2:53 PM CDT (19:53 UTC)
- In effect from
- Oct 10, 2009, 7:00 PM CDT
- Expired
- Oct 11, 2009, 12:00 PM CDT
- In force
- 17 hr
- Issued by
- NWS Dodge City, KS
Counties Barber County, KS, Comanche County, KS, Pratt County, KS
The radar
The Vance AFB radar (KVNX), 97 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 548 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 623 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KDDC 101953 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 253 PM CDT SAT OCT 10 2009 ...COLDER AIR INVADING THE AREA FROM THE NORTH TONIGHT... .AN UNUSUALLY COLD ARCTIC AIRMASS FOR THIS TIME OF YEAR WILL CAUSE WIDESPREAD FREEZING TEMPERATURES...EFFECTIVELY ENDING THE GROWING SEASON. KSZ064>066-076>079-085>087-102100- /O.CAN.KDDC.FZ.A.0001.091011T0500Z-091011T1500Z/ HODGEMAN-PAWNEE-STAFFORD-HASKELL-GRAY-FORD-EDWARDS-STEVENS-SEWARD- MEADE- INCLUDING THE CITIES OF...JETMORE...HANSTON...LARNED...BURDETT... ST. JOHN...STAFFORD...HUDSON...SUBLETTE...SATANTA...CIMARRON... MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...HUGOTON... MOSCOW...LIBERAL...KISMET...MEADE...FOWLER 253 PM CDT SAT OCT 10 2009 ...FREEZE WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE FREEZE WATCH. A KILLING FREEZE HAS ALREADY OCCURRED LAST NIGHT AND MUCH OF TODAY. BELOW FREEZING TEMPERATURES WILL CONTINUE THROUGH MOST OF SUNDAY. $$ KSZ081-089-090-110400- /O.NEW.KDDC.FZ.W.0004.091011T0000Z-091011T1700Z/ PRATT-COMANCHE-BARBER- INCLUDING THE CITIES OF...PRATT...COLDWATER...PROTECTION... MEDICINE LODGE...KIOWA...SUN CITY 253 PM CDT SAT OCT 10 2009 ...FREEZE WARNING IN EFFECT FROM 7 PM THIS EVENING TO NOON CDT SUNDAY... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO NOON CDT SUNDAY. TEMPERATURES WILL FALL BELOW FREEZING BY 7 PM AND STAY BETWEEN 29 AND 31 DEGREES THROUGH NOON SUNDAY. BELOW FREEZING TEMPERATURES FOR THIS EXTENDED PERIOD OF TIME...ALONG WITH 10 MPH WINDS...WILL END THE GROWING SEASON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
2 follow-up statements
000 WWUS73 KDDC 110355 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 1055 PM CDT SAT OCT 10 2009 ...COLDER AIR INVADING THE AREA FROM THE NORTH TONIGHT... .AN UNUSUALLY COLD ARCTIC AIRMASS SPREADING SOUTH ACROSS KANSAS WILL CAUSE WIDESPREAD FREEZING TEMPERATURES...EFFECTIVELY ENDING THE GROWING SEASON. KSZ081-089-090-111200- /O.CON.KDDC.FZ.W.0004.000000T0000Z-091011T1700Z/ PRATT-COMANCHE-BARBER- INCLUDING THE CITIES OF...PRATT...COLDWATER...PROTECTION... MEDICINE LODGE...KIOWA...SUN CITY 1055 PM CDT SAT OCT 10 2009 ...FREEZE WARNING REMAINS IN EFFECT UNTIL NOON CDT SUNDAY... A FREEZE WARNING REMAINS IN EFFECT UNTIL NOON CDT SUNDAY. TEMPERATURES WILL FALL BELOW FREEZING TO FREEZING OR A FEW DEGREES BELOW FREEZING THROUGH THE REMAINDER OF THE NIGHT. BELOW FREEZING TEMPERATURES FOR THIS EXTENDED PERIOD OF TIME COMBINED WITH NORTH WINDS AROUND 10 MPH WINDS WILL RESULT IN SEVERAL HOURS OF FREEZING CONDITIONS THAT SHOULD END THE GROWING SEASON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
000 WWUS73 KDDC 111036 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 536 AM CDT SUN OCT 11 2009 ...COLD AIR MOVING INTO THE AREA THIS MORNING... .AN UNUSUALLY COLD ARCTIC AIRMASS SPREADING SOUTH ACROSS KANSAS WILL CAUSE WIDESPREAD FREEZING TEMPERATURES...EFFECTIVELY ENDING THE GROWING SEASON. KSZ081-089-090-111700- /O.CON.KDDC.FZ.W.0004.000000T0000Z-091011T1700Z/ PRATT-COMANCHE-BARBER- INCLUDING THE CITIES OF...PRATT...COLDWATER...PROTECTION... MEDICINE LODGE...KIOWA...SUN CITY 536 AM CDT SUN OCT 11 2009 ...FREEZE WARNING REMAINS IN EFFECT UNTIL NOON CDT TODAY... A FREEZE WARNING REMAINS IN EFFECT UNTIL NOON CDT TODAY. TEMPERATURES WILL FALL TO FREEZING OR JUST A FEW DEGREES BELOW FREEZING THROUGH MID MORNING. BELOW FREEZING TEMPERATURES FOR AN EXTENDED PERIOD OF TIME COMBINED WITH NORTHEAST WINDS AROUND 10 MPH WILL RESULT IN CONDITIONS THAT SHOULD END THE GROWING SEASON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this freeze warning went out at Oct 10, 2:53 AM CDT, 12 hours earlier.
Area forecast discussion, Oct 10, 2:53 AM CDT, 12 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 253 AM CDT SAT OCT 10 2009 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST FOCUS WILL BE CHANCES FOR PRECIP AND TEMPERATURES DURING THE PERIOD. WV IMAGERY AN 00Z UPPER AIR ANALYSIS INDICATES AN UPPER LEVEL TROUGH OF LOW PRESSURE TRACKING EAST ACROSS EASTERN NORTH DAKOTA. A STRONG +150KT UPPER LEVEL JET CORE IS STREAMING NORTHEAST ACROSS THE GREAT LAKES REGION AND ON UP INTO EASTERN CANADA. A POOL OF H7 MOISTURE EXTENDS FROM NORTHEASTERN COLORADO AND EASTERN WYOMING ACROSS WESTERN NEBRASKA AND MUCH OF SOUTH DAKOTA. AT THE SURFACE, A STRONG COLD FRONT ASSOCIATED WITH THE UPPER LEVEL LOW IN NORTH DAKOTA, IS SINKING SOUTHEAST ACROSS NORTHEASTERN COLORADO AND SOUTHWESTERN NEBRASKA AND IS JUST ENTERING EXTREME NORTHWESTERN KANSAS. SHORT RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING THE UPPER LEVEL TROUGH OF LOW PRESSURE CONTINUING TO TRACK EAST ALONG THE CANADIAN BORDER INTO THE GREAT LAKES REGION TODAY AND ON INTO NEW ENGLAND SUNDAY. THE ATTENDANT COLD FRONT WILL PUSH SOUTH ACROSS SOUTHWEST KANSAS TODAY AND INTO OKLAHOMA BY THIS EVENING BRINGING WITH IT THE POSSIBILITY FOR PRECIP TO THE AREA. HOWEVER, ALL SHORT RANGE MODELS CONTINUE TO INDICATE THE LACK OF STRONG UPPER LEVEL DYNAMIC SUPPORT AS A POLAR JET REMAINS OFF TO OUR NORTHEAST. A SUBTROPICAL JET CORE APPROACHING FROM THE SOUTHWEST WILL NOT ARRIVE UNTIL TONIGHT TRACKING NORTHEAST ACROSS THE TEXAS PANHANDLE AND MUCH OF OKLAHOMA. THE NAM, GFS, AND UKMET DO SHOW SOME WEAK POST FROPA H7 FRONTOGENETIC FORCING ACROSS THE NORTHERN TWO-THIRDS OF THE CWA THIS AFTERNOON BEFORE GRADUALLY WEAKENING THIS EVENING. AS A RESULT, EXPECT AREAS OF WIDELY SCATTERED LIGHT PRECIP DEVELOPING ACROSS THIS SAME GENERAL AREA LATE THIS MORNING AND AFTERNOON. NAM AND GFS MODEL SOUNDINGS CONTINUE TO SHOW AN OVERRIDING LAYER OF JUST ABOVE FREEZING AIR NEAR AROUND H7. PRECIP TYPE WILL LIKELY BE DRIZZLE WITH A POSSIBLE LIGHT FREEZING DRIZZLE MIX ACROSS MORE NORTHERN PORTIONS OF THE CWA WHERE TEMPERATURES WILL BE NEAR OR JUST BELOW FREEZING. ANOTHER ROUND OF DRIZZLE/LIGHT FREEZING DRIZZLE WILL BE POSSIBLE LATER SATURDAY NIGHT INTO SUNDAY AS A H7 BAROCLINIC ZONE SETS UP ACROSS MUCH OF WESTERN KANSAS. LIGHT SNOW CANNOT BE COMPLETELY RULED OUT ACROSS MORE NORTHERN PORTIONS OF THE CWA LATE SATURDAY NIGHT INTO EARLY SUNDAY. WILL KEEP 30 TO 40 POPS FOR THIS MORNING AND AGAIN LATE SATURDAY NIGHT AND SUNDAY DUE TO COVERAGE. WILL LIKELY ISSUE A WINTER ADVISORY FOR LIGHT FREEZING DRIZZLE ACROSS NORTHERN PORTIONS OF THE CWA FOR SOME POSSIBLE LIGHT ICE ACCUMULATION, ESPECIALLY CONSIDERING THE EARLY TIME FRAME OF THE SEASON. HIGH TEMPERATURES TODAY WILL REMAIN WELL BELOW NORMAL TODAY AS A STRONG COLD FRONT PUSHES SOUTH ACROSS SOUTHWEST KANSAS EARLY THIS MORNING. HIGHS WILL BE REACHED AROUND OR SHORTLY AFTER SUNRISE IN NORTHERN PORTIONS OF THE CWA AND BY MID TO LATE MORNING IN OUR SOUTHEAST. SO, EXPECT HIGHS MAINLY IN THE 30S(F) TODAY WITH NEAR STEADY TO GRADUALLY FALLING TEMPERATURES THROUGH THE AFTERNOON. FOR TONIGHT, TEMPERATURES AT H85 WILL RANGE FROM AROUND TO JUST BELOW 0C ACROSS MUCH OF THE CWA. EXPECT LOWS MAINLY IN THE 20S(F) TONIGHT ACROSS THE CWA TO NEAR 30F SOUTHEAST, ESPECIALLY WITH AN EASTERLY UPSLOPE FLOW IN PLACE ACROSS WESTERN KANSAS. FOR SUNDAY, SURFACE HIGH PRESSURE ACROSS THE NORTHERN PLAINS WILL SLIDE OFF TO THE EAST BRINGING ABOUT A LOW LEVEL SOUTHERLY FLOW BACK TO WESTERN KANSAS. HOWEVER, COLD AIR WILL BE SLOW TO ERODE OUT OF THE AREA RESULTING IN MARGINALLY WARMER TEMPERATURES ON SUNDAY, ESPECIALLY WITH INCREASED CLOUDINESS PERSISTING. EXPECT HIGHS IN THE UPPER 30S(F) NORTH TO POSSIBLE 40S(F) SOUTH ON SUNDAY. DAYS 3-7... THE ARCTIC AIRMASS...ITS MAGNITUDE AND ITS SOUTHERN EXTENT WILL HAVE HUGE IMPACTS ON SENSIBLE WEATHER ACROSS THE DDC FA FOR MUCH OF THE WEEK. HAVE ADJUSTED DOWN A FEW NOTCHES ON THE MAXT GRIDS FOR MONDAY AND TUESDAY...AS THE FRONTAL BOUNDARY SHOULD BE ALONG OR NEAR THE OKLAHOMA-KANSAS BORDER...WITH SURFACE LOW DEVELOPMENT ALONG IT AS MID-UPPER LEVEL SHORT WAVE DISTURBANCES TRACK ACROSS THE GREAT PLAINS. THE FIRST OF THESE WAVES WILL MOVE ACROSS TUESDAY WITH PRECIPITATION MOST LIKELY EAST OF THE DDC FA...HOWEVER WARM ADVECTION ATOP THE SHALLOW FRONT WILL LIKELY YIELD LIGHT PRECIPITATION IN THE FORM OF LIGHT RAIN OR DRIZZLE. THE NEXT JETLET ALONG THE JET STREAM IS EXPECTED SOMETIME THURSDAY...HOWEVER STRONGEST DEVELOPMENT WITH THIS WAVE IS EXPECTED TO BE WELL EAST OF THE DDC FA ONCE AGAIN. && .AVIATION... THE ARCTIC COLD FRONT IS MOVING SOUTH QUICKLY. EXTRAPOLATION TOOL INDICATES FROPA THROUGH KGCK AROUND 09Z AND KDDC SHORTLY THEREAFTER PRIOR TO 10Z. WINDS WILL BE NORTH 20 TO 30 KTS FOR THE FIRST FEW HOURS AFTER THE FRONT PUSHES THROUGH...THEN BECOMING 12 TO 17 KTS THE REMAINDER OF THE DAY. THE DOMINANT CEILING WILL BE JUST ABOVE IFR INITIALLY BUT BECOMING BELOW IFR WITH VISIBILITY IN THE 4 TO 6SM RANGE...AND FREEZING DRIZZLE EXPECTED THROUGH 18Z AT BOTH KDDC AND KGCK. OVERNIGHT TONIGHT...CIG/VIS CATS WILL FALL INTO LIFR AT KGCK AND KDDC...AND PERHAPS KHYS WITH MORE WIDESPREAD FREEZING DRIZZLE DEVELOPING ESPECIALLY AFTER 11/03Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 33 27 42 38 / 20 20 30 20 GCK 30 25 42 37 / 30 20 30 20 EHA 33 25 50 40 / 20 30 40 10 LBL 35 27 47 40 / 20 30 30 10 HYS 30 25 40 38 / 30 20 30 20 P28 38 28 45 42 / 20 20 30 10 && .DDC WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 8 AM CDT /7 AM MDT/ THIS MORNING TO 10 AM CDT /9 AM MDT/ SUNDAY FOR KSZ030-031-043>046-061>065- 074>079. FREEZE WARNING UNTIL 10 AM CDT /9 AM MDT/ THIS MORNING FOR KSZ030-031-043>046-061-062. FREEZE WARNING FROM 11 PM CDT /10 PM MDT/ THIS EVENING TO 11 AM CDT /10 AM MDT/ SUNDAY FOR KSZ030-031-043>046-061-062. FROST ADVISORY UNTIL 9 AM CDT THIS MORNING FOR KSZ063>066- 074>079-084-085. FREEZE WATCH FROM LATE TONIGHT THROUGH SUNDAY MORNING FOR KSZ063>066-074>079-084>087. && FN32/25/25
Hazardous weather outlook, Oct 10, 4:05 AM CDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 405 AM CDT SAT OCT 10 2009 KSZ030-031-043>046-061>066-074>081-084>090-111000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 405 AM CDT SAT OCT 10 2009 /305 AM MDT SAT OCT 10 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL MOVE SOUTH ACROSS SOUTHWESTERN KANSAS EARLY THIS MORNING BRINGING WITH IT A SURGE OF ARCTIC AIR AND THE CHANCE FOR FREEZING PRECIPITATION TODAY AND AGAIN TONIGHT. MOST PRECIPITATION WILL BE IN THE FORM OF FREEZING DRIZZLE AS TEMPERATURES DROP TO NEAR OR JUST BELOW FREEZING THIS MORNING AND CONTINUE THROUGH SUNDAY MORNING. EVEN A LIGHT ACCUMULATION OF FREEZING DRIZZLE ON ROADWAYS COULD LEAD TO HAZARDOUS DRIVING CONDITIONS. A WINTER WEATHER ADVISORY FOR FREEZING DRIZZLE HAS BEEN ISSUED THROUGH SUNDAY MORNING FOR AN AREA GENERALLY NORTH OF A RICHFIELD TO MINNEOLA TO GREENSBURG LINE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 2:47 AM CDT | Winter Weather Advisory | DDC | Edwards, Ellis, Finney, Ford, Grant, Gray and 11 more | 12 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.